Wisconsin, 2003

Hail in Wisconsin, April 14, 2003

April 14, 2003 · NWS GRB · 4 events in 1 county or zone

Thunderstorms developed in unstable air ahead of a cold front that moved from north to south across Wisconsin. The storms produced nickel and dime size hail as they moved across Vilas county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed in unstable air ahead of a cold front that moved from north to south across Wisconsin. The storms produced nickel and dime size hail as they moved across Vilas county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Apr 14, 2:30 PM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Apr 14, 2:30 PM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT MON APR 14 2003

FOCUS CHALLENGES ARE MANY THIS FCST CYCLE AS WE TRANSITION FROM A HINT
OF SUMMER BACK TO EARLY SPRING. VCNTY OF FNTL BNDRY EARLY TO DICTATE
TEMPS ON TUE WITH PSBL CONVECTION AND THEN HAVE TO DEAL WITH MIXED PCPN
POTENTIAL LTR TUE NGT AND WED AS MUCH COOLER AIR INVADES THE RGN.

THE 19Z MSAS SFC ANALYSIS PLACED THE CDFNT FROM THE MN ARROWHEAD SW TO
DLH TO A LOW PRES SYSTEM OVR E-CNTRL SD. DEW PTS HAVE CLIMBED INTO THE
UPR 40S TO LWR 50S IN WI WITH MID 50S IN MN AHD OF THE FNT. VSBL SATL
IMAGERY APPEARED TO SHOW ACCAS DEVELOPING OVR THE MN ARROWHEAD WITH
CONVECTION PSBL ONCE THE CAP WEAKENS. RECORD MAX TEMPS REACHED PRETTY
MUCH THROUGHOUT THE FCST AREA.

THE FNT IS FCST TO SLOWLY SAG SWD TOWARD NRN WI OVRNGT. STILL APRS THAT
BULK OF PCPN TO BE POST-FNTL THUS POPS ONLY FOR THE NORTH SEEMS
REASONABLE TNGT. 50KT WNDS AT 925 AND 8H MBS WL CONT TO INCREASE THE
MSTR OVR THE RGN WITH DEW PTS REMAINING IN THE 50S. STEEP MID-LVL LAPSE
RATES PLUS SOME CAPE AND FNTL POSITION MAY LEAD TO CHC OF TSTMS IN THE
NORTH BUT ANY SVR APRS MINIMAL AS DEEP MSTR LACKING. VRY MILD TEMPS TNGT
WITH READINGS STAYING IN THE 50S.

LOCATION OF FNT TO BE THE BIG WEATHER QSTN ON TUE. 12Z MDL OUTPUT
SUGGESTS THAT FNT TO BE EASING TOWARD THE ISW-FOX VALLEY AREAS BY LATE
AFTERNOON. AGREE WITH PREV FCSTR THAT THE SRN 2/3 OF THE FCST AREA TO
SEE THE BEST CHC OF PCPN. FNTL BNDRY TO ACT AS A FOCUSING MECHANISM AND
WL INTERACT WITH AN UNSTABLE ATM AND ADDL SUPPORT ALOFT FROM RIGHT
ENTRANCE RGN OF JET TO PRODUCE SHWRS/TSTMS. TEMPS ALSO A PBLM WITH LRG
RANGE IN READINGS PSBL. FAR NRN WI TO STRUGGLE OUT OF THE 50S WHILE SRN
TIER OF COUNTIES PUSH INTO THE 70S. FNT FINALLY SAGS TO OUR SOUTH TUE
EVENING...HOWEVER THE PCPN DOES NOT END HERE. ATTN TURNS TO THE CNTRL
PLAINS WHERE A STORM IS GATHERING STRENGTH AND WL IMPACT OUR WEATHER
THRU THU. A LEAD SHRTWV WL COMBINE WITH A TIGHTENING BAROCLINIC ZN AND
CONTINUED UPR JET SUPPORT TO KEEP LIKELY POPS OVR THE ENTIRE FCST AREA.
AS 8H TEMPS DROP BLO ZERO OVR THE FAR NORTH LATE TUE NGT...EXPECT THE
PCPN TO TRANSITION FROM ALL RAIN TO A RAIN/FRZ RAIN MIX.

UPR LOW PRETTY MUCH CLOSES OFF ON WED WITH ENTIRE SYSTEM VERTICALLY
STACKED. PERSISTENT SOUTHERLY FLOW TO OVERRIDE FNTL BNDRY TO OUR SOUTH
AND KEEP PCPN GOING THRU WED. PCPN TYPE ACROSS THE NORTH STILL A
NIGHTMARE AS COOLER AIR CONTS TO FILTER INTO THAT PART OF WI. BUFKIT AND
FCST SNDNGS INDICATE A MIX OF FRZ RAIN/SLEET/SNOW RIGHT NOW OVR THE
NORTH AND WL HAVE TO WATCH THIS AREA CLOSELY TO SEE IF ANY HEADLINES
NEEDED. LTL IF ANY TEMP CHG ON WED WITH CLDS...PCPN AND CAA.

HEADED INTO THE EXTENDED...MDLS HAVE COME INTO SOMEWHAT OF AN AGREEMENT
WITH HANDLING OF BOTH UPR AND SFC FTRS ON THU. UPR TROF TO LIFT NE
ACROSS THE WRN GREAT LKS RGN WHILE THE SFC LOW TRACKS TO OUR SOUTH.
ANTICIPATE ANOTHER RAW AND WET DAY WITH TEMPS COOL ENUF IN THE NORTH FOR
A RAIN/SNOW MIX. AFTER A RESPITE FROM THE PCPN ON FRI...MDLS DIVERGE
WITH THEIR SOLNS WITH NXT MAJOR SYSTEM MOVG INLAND FROM THE WEST COAST
ON SAT. GFS/ECMWF DROP SYSTEM SE TOWARD THE FOUR CORNERS RGN WHILE
CANADIAN AND UKMET ARE MORE PROGRESSIVE AND HAVE SYSTEM PLACED MORE OVR
THE HI PLAINS. PREFER THE SLOWER SOLN FOR NOW AS MDLS HAVE TENDENCY TO
PUSH SYSTEMS EAST TOO QUICK. WL HOLD OFF ON ANY PCPN TIL SAT NGT AND
SUNDAY.

PREFER THE WARMER ETA GUID FIRST 24 HRS AND THEN WARMER GFS GUID LATTER
24 HRS.

.GRB...RED FLAG WARNING FOR NC/C/NE WI THROUGH 800 PM THIS EVENING.

KALLAS
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Apr 14, 10:00 AM CST, 10 hours 45 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-151600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1100 AM CDT MON APR 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS ACROSS NORTHERN WISCONSIN LATE THIS
AFTERNOON AND TONIGHT. A FEW OF THESE STORMS COULD PRODUCE SOME SMALL
HAIL...BUT SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME.

DANGEROUS FIRE WEATHER CONDITIONS WILL EXIST AWAY FROM THE LAKE THIS
AFTERNOON. A RED FLAG WARNING IS IN EFFECT UNTIL 8 PM CDT EXCEPT FOR
DOOR...KEWAUNEE...AND MANITOWOC COUNTIES. AFTERNOON TEMPERATURES IN THE
UPPER 70S TO UPPER 80S...COMBINED WITH STRONG SOUTHERLY WINDS AND
RELATIVE HUMIDITY VALUES DROPPING TO NEAR 25 PERCENT WILL CREATE
EXTREMELY DANGEROUS FIRE WEATHER CONDITIONS.

FOR BOATERS...A SMALL CRAFT ADVISORY IS IN EFFECT WITHIN 5 NAUTICAL
MILES FROM SHORE. STRONG SOUTHERLY WINDS OF 15 TO 30 KTS WILL CREATE
DANGEROUS BOATING CONDITIONS WITH WAVES GREATER THAN 4 FEET. BEYOND 5
NAUTICAL MILES FROM SHORE...A GALE WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE FORECAST AREA
TUESDAY INTO TUESDAY EVENING. ISOLATED STRONG THUNDERSTORMS WITH HAIL
ARE POSSIBLE.

A LOW PRESSURE SYSTEM WILL MOVE SOUTH OF THE FORECAST AREA ON WEDNESDAY
AND THURSDAY...PRODUCING PRECIPITATION ACROSS MUCH OF THE FORECAST AREA.
THIS LOW MAY DRAW ENOUGH COLD AIR INTO THE REGION TO PRODUCE SOME
SNOW...ESPECIALLY ACROSS NORTHERN WISCONSIN LATER WEDNESDAY INTO
WEDNESDAY NIGHT. THERE IS A CHANCE OF ACCUMULATING SNOW IN NORTHERN
WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS SHOULD NOT BE NEEDED TODAY OR TONIGHT. REPORT ANY FIRES
TO YOUR LOCAL LAW ENFORCEMENT AGENCY...AS ANY FIRE THAT DEVELOPS THIS
AFTERNOON WILL SPREAD QUICKLY.

ECKBERG/KIECKBUSCH
WWW.CRH.NOAA.GOV/GRB

The radar

The Marquette radar (KMQT), 148 km away, was scanning. The volume nearest the first event began at 02:47 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Vilas

When
April 14, 8:45 PM CST
Where
Vilas County, Eagle River
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.917, -89.250

Hail, Vilas

When
April 14, 9:20 PM CST
Where
Vilas County, Boulder Jct
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
46.117, -89.633

Hail, Vilas

When
April 14, 9:27 PM CST
Where
Vilas County, Presque Isle
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
46.250, -89.733

Hail, Vilas

When
April 14, 9:35 PM CST
Where
Vilas County, Conover
Measured
0.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
46.050, -89.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2003Every state in 2003This day in weather historyWarnings in Wisconsin, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5350715, 5350716, 5350717, 5350718.